Tennessee, 2001

Flash Flood and Hail in Tennessee, June 4, 2001

June 4, 2001 · NWS OHX · 14 events in 6 counties and zones

10 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 4, 12:25 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 4, 12:25 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
125 PM CDT MON JUN 4 2001

WELL...CONVECTION IS POPPING UP ALL OVER THE MID SOUTH. MAINLY
FOCUSING MECHANISMS. THE WARM FRONT STRETCHES FROM PAH-BNA-CSV. LINE
OF STRONG TO SEVERE STORMS (ASSOCIATED WITH OUTFLOW FROM LAST
NIGHTS MO MCS COMPLEX) OVER WRN KY INTO THE BOOTHEEL OF MO WILL TRACK
EASTWARD INTO CENTRAL KY AND NORTHERN MIDDLE TN. SPC BAT PHONE
RANG AT 1220 PM...A WATCH HAS BEEN ISSUED FOR THE NORTHERN 1/2.
UPDATED THE HWO AT HIGH NOON TO ADDRESS VERY UNSTABLE. LOOKS LIKE THE
MODELS NAILED THE H5 LOW AND VORT MAXES OVER LA/MS AND THIS TOO IS
MOVING TOWARD MIDDLE TN.

WE HAVE ALREADY HIT THE TRIGGER TEMPS AND DEW POINTS ARE IN THE
UPPER 60S TO LOWER 70S. WITH CAPES IN THE 2000 J/KG...AND SWEATS
AROUND 500...STORMS IN THE FIRST PERIOD MAY BE SEVERE (THIS
EVENING).

AS FOR MODEL DATA AND LOOKING INTO THE FUTURE...WE ARE KIND OF IN
THE SQUEEZE...WITH H5 LOW MOVING NORTH OUT OF LA...AND BRINGING GOBS
OF MOISTURE NORTHWARD FROM MS/LA...WHILE BOUNDARIES GET DISPLACED
FROM PESKY FRONT TO THE NORTH ON TUE. ANOTHER COLD FRONT MOVES
OUT OF THE PLAINS TO JUST NORTH OF STL BY WEDNESDAY. REGARDING THE
SRN SYSTEM...THE MODELS CONTINUE (3RD RUN IN A ROW) TO DEPICT SYSTEM
DEVELOPMENT OVER THE GLFMEX. MODELS ARE TRYING TO BRING THIS FEATURE
NWD AND WIDESPREAD PRECIP INTO THE CNTRL GULF COAST STATES..TN
VALLEY...AND SERN US.

MOS IS SURE ADVERTISING POPS WITH A VERY CONFLUENT FLOW FROM THE
GLFMEX AND POSSIBLE BOUNDARIES FROM CONVECTION TO THE NORTH.  FRH
DATA HAS PRECIP FROM NOW TIL 60 HOURS ON THE ETA. MAV HAS 80 POPS
FOR TUESDAY FOR US. WITH A VERY UNSTABLE AIRMASS WITH MODERATE
HIGH CAPE AND LIS AGAIN IN THE -2 TO -5 RANGE ON TUE...WILL KEEP THE
THEME OF SCATTERED POPS...POSSIBLY HIGHER FOR TUESDAY GOING.

PRELIMINARY NUMBERS FOR COORDINATION ONLY...

BNA EE 069/083 069/082  4654
CSV EE 067/080 067/079  3654

.BNA...SEVERE THUNDERSTORM WATCH NE 1/2 TIL 700 PM CDT...
JDG

In the hours before

Special weather statement, Jun 4, 11:10 AM CST, 3 hours 55 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-051030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 PM CDT MON JUN 4 2001

...SOME AFTERNOON AND EVENING STRONG TO SEVERE STORMS...

THE MAIN WARM FRONT STRETCHES FROM PADUCAH TO NASHVILLE TO
CHATTANOOGA. WARM UNSTABLE AIR LIES SOUTH OF THIS FRONT ACROSS MUCH
OF MIDDLE TENNESSEE. HOWEVER...AN OUTFLOW BOUNDARY FROM AN
OVERNIGHT THUNDERSTORM COMPLEX OVER MISSOURI HAS INITIATED NEW
STORMS OVER WESTERN KENTUCKY. THIS ACTIVITY WILL BE SWINGING ACROSS
NORTHERN MIDDLE TENNESSEE THIS AFTERNOON.

MEANWHILE...THE COMBINATION OF A VERY MUGGY UNSTABLE AIRMASS...AND
AFTERNOON HEATING WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE ENTIRE AREA. CONSEQUENTLY...SOME OF THESE STORMS WILL
REACH SEVERE THRESHOLDS. SOME STORMS MAY PRODUCE UP TO QUARTER SIZE
HAIL...WIND GUSTS EXCEEDING 50 MPH...FREQUENT LIGHTNING...AND
TORRENTIAL DOWNPOURS.  DUE TO THE AMOUNT OF MOISTURE IN THE AIR...
SOME LOCATIONS COULD RECEIVE TO UP TO 1 INCH OF RAIN IN LESS THAN 1
HOUR.

THE GREATEST LIKELIHOOD OF STORMS WILL BE NORTH OF A LINDEN TO
LEWISBURG TO WINCHESTER LINE.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS IS POSSIBLE THROUGH
THIS EVENING.  STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR
SHORT TERM FORECASTS...STATEMENTS AND POSSIBLE WARNINGS.

JDG
Special weather statement, Jun 4, 1:19 PM CST, 1 hour 46 minutes before
TNZ005>011-023-025>034-059-062>066-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH TIL 700 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR AREAS ALONG AND NORTH OF A DOVER TO MURFREESBORO TO CROSSVILLE
LINE. THIS INCLUDES THE CITIES OF NASHVILLE...CLARKSVILLE...
COOKEVILLE AND PORTLAND.

A WARM AND VERY UNSTABLE AIRMASS IS OVER THE ENTIRE WATCH AREA. A
LINE OF STRONG TO SEVERE STORMS OVER WESTERN KENTUCKY WILL MOVE
ACROSS EXTREME NORTHERN MIDDLE TENNESSEE...AND THE NORTHERN
CUMBERLAND PLATEAU THIS AFTERNOON INTO EARLY EVENING.

SOME STORMS MAY PRODUCE UP TO QUARTER SIZE HAIL...WIND GUSTS
EXCEEDING 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL DOWNPOURS.
DUE TO THE AMOUNT OF MOISTURE IN THE AIR...SOME LOCATIONS COULD
RECEIVE TO UP TO 1 INCH OF RAIN IN LESS THAN 1 HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR SHORT TERM
FORECASTS...STATEMENTS AND POSSIBLE WARNINGS.

JDG

The radar

The Northeast Alabama radar (KHTX), 76 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Coffee

When
June 4, 3:05 PM CST
Where
Coffee County, 5 mi NW of Summitville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.617, -86.067

Public reported dime size hail.

Thunderstorm Wind, Wayne

When
June 4, 5:00 PM CST
Where
Wayne County, Collinwood
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -87.750

Numerous trees down from Sucker Creek to Cooper Ridge and Middle Butler Creek Rd.

Thunderstorm Wind, Giles

When
June 4, 5:15 PM CST
Where
Giles County, Stella
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.033, -87.083

Trees down between Stella and Prospect.

Thunderstorm Wind, Lincoln

When
June 4, 5:30 PM CST
Where
Lincoln County, Flintville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.067, -86.433

Trees down on Pendergrass Rd.

Thunderstorm Wind, Lawrence

When
June 4, 5:30 PM CST
Where
Lawrence County, Appleton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -87.233

Several trees down.

Hail, Franklin

When
June 4, 5:45 PM CST
Where
Franklin County, 2 mi S of Alto
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
35.233, -85.967

Dime size hail reported.

Thunderstorm Wind, Lawrence

When
June 4, 5:45 PM CST
Where
Lawrence County, 2 mi E of Loretto
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.083, -87.417

Spotter reported a large tree down.

Hail, Wayne

When
June 4, 6:00 PM CST
Where
Wayne County, 9 mi SE of Collinwood
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
35.083, -87.633

Dime size hail reported.

Thunderstorm Wind, Wayne

When
June 4, 6:00 PM CST
Where
Wayne County, Cypress Inn
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -87.817

Trees down of Highway 13 east of Cypress Inn.

Thunderstorm Wind, Giles

When
June 4, 6:00 PM CST
Where
Giles County, Ardmore
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.000, -86.850

2 trees were blown down.

Thunderstorm Wind, Lawrence

When
June 4, 6:00 PM CST
Where
Lawrence County, 2 mi SE of Five Pts
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.033, -87.283

Highway department reported trees down on Hollow Rd.

Thunderstorm Wind, Franklin

When
June 4, 6:10 PM CST
Where
Franklin County, 1 mi N of Cowan
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -86.017

Trees down on Grady Williams Rd.

Thunderstorm Wind, Lincoln

When
June 4, 6:15 PM CST
Where
Lincoln County, Fayetteville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.150, -86.583

Large limbs and 2 trees down just west of Fayetteville.

Flash Flood, Franklin

When
June 4, 7:45 PM CST to 11:45 PM CST
Where
Franklin County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

EMA reported flash flooding around the county. Mudslide occurred at the foot of Sewanee Mountain on U.S. Highway 41A.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251980, 5252084, 5252085, 5252086, 5252087, 5252088, 5252095, 5252089, 5252090, 5252091, 5252093, 5252094, 5252092, 5252096.